Health & Family

Sinus infection can cause bad breath

Q: My 11-year-old daughter had terrible breath. The dentist said it wasn’t coming from her teeth and referred us to an ear, nose and throat doctor.

The ENT said he suspected that the small sinus cavities on either side of her nose had developed fungal infections. To treat it, he prescribed a nasal spray that is a mixture of fluconazole and triamcinolone. She used it twice a day, and within two days her bad breath was gone.

Now whenever her breath starts to get bad again, we have her use the nose spray, and it clears up.

A: Sinus infections can be viral, bacterial or fungal. Symptoms may include bad breath as well as nasal congestion and an impaired sense of smell.

Fluconazole is often used to fight fungal infections. Triamcinolone is a corticosteroid that calms inflammation. It may be better known by its brand name, Nasacort. This nasal spray used to be available only by prescription for allergy symptoms. It recently became available over the counter as Nasacort Allergy 24HR.

Taking thyroid meds at night

Q: I’ve been taking levothyroxine for years and have felt crappy the whole time. I could barely drag myself out of bed.

Trying to take my thyroid medicine on an empty stomach and wait an hour before eating or drinking was really inconvenient. After reading on your website that thyroid could be taken at night, I feel liberated.

My days are normal again. Since I’m taking my vitamins, minerals and tea earlier, I’m not having trouble sleeping anymore, and I don’t wake up feeling exhausted. My energy is back.

A: Research has shown that levothyroxine to treat a sluggish thyroid works just as well, if not better, when taken in the evening instead of the morning (Journal of Thyroid Research online, July 14, 2011; Archives of Internal Medicine, Dec. 13, 2010).

Taper off antidepressants

Q: I was concerned about a swooshing sound when my eyes move. Thank goodness I found your website. I thought I was losing my mind.

I had been taking Celexa for generalized anxiety for the past eight years. Four weeks ago, I lost my health insurance and had to discontinue the Celexa just like that.

In addition to the swooshing sounds, I’m having anxiety attacks and trouble sleeping. I cry at the drop of a hat. (Don’t show me any pictures of soldiers being reunited with their families!)

Thanks to comments I read about Cymbalta withdrawal, I learned that other antidepressants also can cause misery if stopped suddenly.

I now know that a) I’m not crazy and b) my eyeballs are not going to explode out of my head.

A: Antidepressants like citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro) and sertraline (Zoloft) can cause awful withdrawal symptoms when stopped abruptly. Some people describe “brain zaps” as electrical shocklike sensations. A very gradual taper, when possible, is preferable.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments